Infants given antibiotics in the first year of life could be at a 40 per cent increased risk of developing eczema, a systematic review published in The British Journal of Dermatology suggests (online 20 June 2013).
On top of this, the researchers found that each subsequent course of antibiotics led to an additional 7 per cent increase in risk of eczema when given to infants up to one year of age.
The authors suggest that antibiotics, especially broad-spectrum ones, could interfere with gut microflora as the immune system of the infant is maturing and lead to development of allergy. They recommend that antibiotics should be prescribed with caution, especially in high-risk children.
However, the authors acknowledge that the data could be influenced by confounding factors; for example, the children might have been receiving antibiotics for a condition that is an early indicator of eczema.
The authors used data on the relationship between antibiotic exposure and development of eczema extracted from 20 studies for the systematic review and meta-analysis.
For the 17 studies that looked at postnatal administration of antibiotics, the pooled odds ratio for development of eczema was 1.41 (95 per cent confidence interval 1.3–1.53). The remaining three studies examined prenatal exposure to antibiotics, which was not found to be linked with development of eczema (1.3, CI 0.86– 1.95).